Arkansas, 2019

Tornado and Flash Flooding in Arkansas, May 8, 2019

May 8, 2019 · NWS LZK · 14 events in 8 counties and zones

Thunderstorms moved across portions of the southern half of the state during the early evening hours of the 8th into the early morning hours on the 9th, producing some wind damage and flash flooding. One brief tornado was observed in Pine Bluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$205,000
Crop damage
$3,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms moved across portions of the southern half of the state during the early evening hours of the 8th into the early morning hours on the 9th, producing some wind damage and flash flooding. One brief tornado was observed in Pine Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 8, 2:08 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 8, 2:08 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
308 PM CDT Wed May 8 2019

.SHORT TERM...Tonight Through Friday
Southerly flow continues across the area bringing abundant
moisture into the state. Latest soundings show a moistening of the
lower layers. Showers with scattered thunderstorms continue to
overspread the area. Precipitation chances will continue tonight
and Thursday and into Friday. Flash flooding is the main concern
with an already saturated ground. The round of rain tonight should
bring the heavier rain, late evening through the overnight hours.
The Flash Flood Watch continues into Thursday afternoon. A slight
risk of severe thunderstorms continues through this evening for
much of the state. The best chance of severe storms will be in the
south with damaging winds the main threat. The cold front will
work through the state Thursday and this will bring cooler
temperatures for Friday. High temperatures Friday will be mainly
in the 60s.

&&

.LONG TERM...Friday Night Through Wednesday
The period will begin with a stalled frontal boundary across the
forecast area. Surface high pressure will push into the area on
Sunday and push the boundary southward out of the area, bringing a
brief respite in the rainfall.

A return flow will set up by Tuesday / Tuesday night, bringing Gulf
moisture back into the area again. A closed low over the
southwestern US will start to kick a few disturbances across the
area as it advances, bringing rain chances back to the forecast by
late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     64  77  54  68 / 100  60  40  10
Camden AR         68  83  59  70 / 100  50  40  60
Harrison AR       61  71  48  67 /  70  40  30  10
Hot Springs AR    66  79  56  68 / 100  40  30  30
Little Rock   AR  66  80  57  69 / 100  50  40  30
Monticello AR     69  83  62  71 / 100  70  40  70
Mount Ida AR      64  78  53  68 /  90  40  30  20
Mountain Home AR  62  74  50  67 /  90  40  30  10
Newport AR        66  78  56  68 / 100  70  50  10
Pine Bluff AR     68  82  60  69 / 100  60  40  50
Russellville AR   65  78  54  69 /  90  50  30  10
Searcy AR         66  79  56  69 / 100  60  40  20
Stuttgart AR      68  80  60  69 / 100  70  40  40
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday afternoon FOR Arkansas-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-
Jefferson-Johnson-Lincoln-Logan-Lonoke-Monroe-Montgomery-Newton-
Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-Saline-Scott-
Searcy-Stone-Van Buren-White-Woodruff-Yell.

&&

Short Term...51 / Long Term...53
Hazardous weather outlook, May 8, 3:19 PM CST, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
419 PM CDT Wed May 8 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
419 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorm will continue to advance eastward through the evening
and overnight hours. Severe weather will be possible with any
thunderstorm...with damaging winds and tornadoes possible with the
strongest storms. Some storms may also produce large hail. The
best chances for seeing severe weather will be across southern
parts of the state through this evening.

Another round of thunderstorms will be possible overnight into
early Thursday morning. Severe weather will again be
possible...with damaging winds and tornadoes possible with the
strongest storms.

Areas of heavy rainfall will be possible through tonight with
these two rounds of thunderstorms. Expect rainfall amounts of 1 to
3 inches across much of the area through tonight...with locally
higher amounts possible. The heaviest rainfall looks to fall
across the central into southern sections of the area through
tonight. Given how much heavy rainfall has been observed over the
past several weeks...this will contribute to an increasing flash
flood threat...as well as worsen ongoing flooding across numerous
river basins.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Additional thunderstorms will be possible throughout the daytime
hours on Thursday...with additional heavy rainfall expected
across southern into southeast sections of the area. An additional
1 to 2 inches will be possible after sunrise Thursday...with
storm total amounts by Thursday afternoon of 2 to 4 inches.
Locally higher amounts will be possible....with the threat for
flash and river flooding continuing.

Severe weather will remain possible on Thursday...with the best
chances for seeing severe weather across the southeast half of the
area. Damaging winds will be the primary threat with the strongest
storms on Thursday.

Additional chances for showers and thunderstorms will remain in
the forecast into the weekend...with additional heavy rainfall
possible. Calmer conditions will then be seen by early next week.

.Spotter Information Statement...

Spotter activation may be need through tonight and Thursday.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, May 8, 2:59 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
359 PM CDT Wed May 8 2019

ARZ066-067-082145-
Calhoun AR-Ouachita AR-
359 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN AND OUACHITA COUNTIES
UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from White Oak Lake State Park to near Buckner.
Movement was northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Camden...                         Hampton...
Bearden...                        Stephens...
Calion...                         Thornton...
Chidester...                      Harrell...
Louann...                         Poison Springs State Park...
Cullendale...                     White Oak Lake State Park...
Harlow...                         Hampton Municipal Airport...
Highland Industrial Park...       East Camden...
Amy...                            Artesian...
Delhi...                          Harmony Grove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3327 9244 3329 9247 3332 9246 3333 9248
      3332 9249 3333 9250 3332 9253 3335 9253
      3337 9259 3336 9261 3337 9265 3336 9267
      3339 9275 3337 9279 3338 9312 3378 9310
      3380 9235 3379 9235 3327 9241
TIME...MOT...LOC 2059Z 227DEG 26KT 3371 9309 3331 9337

65

The radar

The Little Rock radar (KLZK), 123 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
May 8, 4:15 PM CST
Where
Calhoun County, 0.69 mi S of Chambersville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.740, -92.430

Trees were reported down.

Thunderstorm Wind, Calhoun

When
May 8, 4:18 PM CST
Where
Calhoun County, Chambersville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.750, -92.430

A tree was blown down onto a house.

Thunderstorm Wind, Calhoun

When
May 8, 4:20 PM CST
Where
Calhoun County, Chambersville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.750, -92.430

A few trees were reported down in the area.

Thunderstorm Wind, Dallas

When
May 8, 4:21 PM CST
Where
Dallas County, 0.57 mi E of Fordyce
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.820, -92.410

Trees were reported to be blown down.

Thunderstorm Wind, Cleveland

When
May 8, 4:44 PM CST
Where
Cleveland County, 0.69 mi S of Rison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -92.180

A tree was blown down.

Flash Flood, Grant

When
May 8, 5:08 PM CST
Where
Grant County, 0.9 mi NW of Sheridan to 1.1 mi W of Sheridan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.310, -92.410

There was widespread street flooding in Sheridan.

Tornado, Jefferson

When
May 8, 5:18 PM CST to 5:19 PM CST
Where
Jefferson County, 2.15 mi E of Pine Bluff to 2.39 mi SW of Wilkins
Rating
EF1
Path length
0.26 mi
Path width
100 yd
Injuries
9 direct, 0 indirect
Property damage
$200,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.223, -91.983

Damage was noted to a few apartment buildings, with damage to brick facing and roofs. Trees and utility poles were blown down.

Flash Flood, Lonoke

When
May 8, 5:19 PM CST to 8:19 PM CST
Where
Lonoke County, 1.38 mi S of Jacksons Store to 1.05 mi S of Jacksons Store
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.960, -91.880

Water was covering Hwy. 31 north of Woodlawn.

Flash Flood, Lonoke

When
May 8, 5:19 PM CST to 8:19 PM CST
Where
Lonoke County, Austin to 0.4 mi S of Austin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.000, -91.980

Widespread street flooding was reported in Austin.

Flash Flood, Hot Spring

When
May 8, 5:48 PM CST to 8:48 PM CST
Where
Hot Spring County, Donaldson to 0.74 mi WNW of Donaldson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.230, -92.920

Widespread street flooding and road closures were reported.

Flash Flood, Lonoke

When
May 8, 5:50 PM CST to 8:50 PM CST
Where
Lonoke County, 0.9 mi NE of Coy to 0.95 mi NE of Coy
Cause
Heavy Rain
Reported by
Public
Coordinates
34.540, -91.870

Widespread street flooding was reported in Coy.

Flash Flood, Pulaski

When
May 8, 6:10 PM CST to 9:10 PM CST
Where
Pulaski County, 0.89 mi SW of Woodland Hgts to 1.31 mi SW of Woodland Hgts
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.770, -92.410

Street flooding was reported in West Little Rock.

Flash Flood, Pulaski

When
May 8, 6:20 PM CST to 9:20 PM CST
Where
Pulaski County, 0.89 mi SW of Maumelle to 2.12 mi WSW of Maumelle
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.860, -92.410

Street flooding was reported in Maumelle and a golf course was underwater.

Flash Flood, Lonoke

When
May 8, 6:20 PM CST to 9:20 PM CST
Where
Lonoke County, Cabot to 0.75 mi SW of Cabot
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.970, -92.020

Street flooding was reported in Cabot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyThe tornado archive for Arkansas, 2019Warnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823084, 823085, 823086, 823087, 823088, 823089, 813142, 823090, 823092, 823091, 823093, 823094, 823095, 823096.